Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 122, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2011, 5:06 PM CDT for Sumner County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 5:06 PM CDT (22:06 UTC)
- Expired
- May 23, 2011, 5:28 PM CDT
- In force
- 22 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 36 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:20 PM CDT | HAIL 0.75 | 3 N Wellington, KS | REPORT CAME FROM MILE MARKER 22 ON THE KANSAS TURNPIKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1801 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS53 KICT 232206
SVRICT
KSC191-232245-
/O.NEW.KICT.SV.W.0122.110523T2206Z-110523T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 504 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF WELLINGTON...AND MOVING NORTH AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
BELLE PLAINE AND RIVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3724 9733 3727 9744 3748 9745 3748 9729
3747 9715 3724 9715
TIME...MOT...LOC 2206Z 188DEG 12KT 3733 9732
WIND...HAIL 60MPH 1.00IN
$$
DARMOFAL3 follow-up statements
810
WWUS53 KICT 232214
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT MON MAY 23 2011
KSC191-232245-
/O.CON.KICT.SV.W.0122.000000T0000Z-110523T2245Z/
SUMNER KS-
514 PM CDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SUMNER COUNTY UNTIL 545 PM CDT...
AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF WELLINGTON...MOVING NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
BELLE PLAINE AND RIVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3724 9733 3727 9744 3748 9745 3748 9729
3747 9715 3724 9715
TIME...MOT...LOC 2213Z 199DEG 13KT 3733 9732
WIND...HAIL 60MPH 1.00IN
$$
BILLINGS647
WWUS53 KICT 232224
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT MON MAY 23 2011
KSC191-232245-
/O.CON.KICT.SV.W.0122.000000T0000Z-110523T2245Z/
SUMNER KS-
524 PM CDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SUMNER COUNTY UNTIL 545 PM CDT...
AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BELLE PLAINE...OR 8 MILES NORTHEAST OF WELLINGTON...MOVING NORTH AT
15 MPH.
LOCATIONS IMPACTED INCLUDE...
BELLE PLAINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3724 9733 3727 9744 3748 9745 3748 9729
3747 9715 3724 9715
TIME...MOT...LOC 2224Z 199DEG 13KT 3737 9730
WIND...HAIL 60MPH 1.00IN
$$
BILLINGS995
WWUS53 KICT 232228
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT MON MAY 23 2011
KSC191-232239-
/O.CAN.KICT.SV.W.0122.000000T0000Z-110523T2245Z/
SUMNER KS-
528 PM CDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3724 9733 3727 9744 3748 9745 3748 9729
3747 9715 3724 9715
TIME...MOT...LOC 2229Z 199DEG 13KT 3739 9729
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:17 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 23, 1:17 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 117 PM CDT MON MAY 23 2011 .DISCUSSION... FORECAST CONCERN WITH THIS PACKAGE WILL BE POTENTIAL FOR SIGNIFICANT SEVERE STORM OUTBREAK ON TUESDAY AND HEAVY RAIN ISSUES THROUGH WEDNESDAY. STRONG TORNADOES AND LARGE HAIL ARE POSSIBLE. TONIGHT... MAIN FOCUS WILL BE ON THUNDERSTORM CHANCES LATE THIS AFTERNOON AND EVENING. A BOUNDARY WILL BE SETTING UP ALONG THE KS TURNPIKE WHICH WILL PUT THE SOUTHEAST SECTIONS IN THE WARM SECTOR AND IN THE AREA WITH HIGHER INSTABILITIES FOR STORMS TO DEVELOP. AN OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL ALSO BE ALONG THE KS/OK BORDER. THIS WILL SERVE AS A TRIGGER MECHANISM FOR STORMS. LITTLE HELICITY OR SPIN LOOKS TO OCCUR THIS EVENING WITH THESE STORMS. THEREFORE...HAIL...WIND...AND HEAVY RAINS LOOK TO BE THE MAIN THREAT. TUESDAY... COMPLETELY DIFFERENT STORY FOR STORMS ON TUESDAY. THIS MIGHT BE THE BEST SETUP FOR THE AREA IN A WHILE. THE POSSIBILITY FOR LONG TRACK TORNADOES WILL EXIST DURING THIS TIME FRAME. SURFACE LOW WILL BE MEANDERING OVER THE PANHANDLES BEFORE MOVING EAST DURING THE AFTERNOON. A DRY LINE WILL EXTEND SOUTH INTO OKLAHOMA WHILE A SURFACE WARM FRONT DRAPES EAST ALONG THE HIGHWAY 400 CORRIDOR AND MOVES NORTH. AS THE SYSTEM MOVES EAST...A BULGE IN THE DRY LINE IS FORECAST JUST SOUTH OF THE SURFACE LOW...SO PLENTY OF LOW LEVEL DYNAMICAL SUPPORT WILL BE PRESENT TO COINCIDE WITH THE ENHANCED LOW LEVEL HELICITY. AS FOR UPPER SUPPORT...IT WILL BE PRESENT AS WELL. WE WILL HAVE GOOD SPEED AND DIRECTIONAL SHEAR ALONG WITH DIFFLUENT FLOW ALOFT. RIGHT NOW IT IS LOOKING LIKE WE WILL HAVE SOME STORMS DEVELOP DURING THE EARLY TO MID AFTERNOON ALONG AND NORTH OF THE SURFACE TRIPLE POINT WHICH IS SITUATED NORTH OF HIGHWAY 56. FURTHER TO THE SOUTH...IT MIGHT TAKE JUST A BIT LONGER TO GET THE STORMS STARTED. THE PRIME LOCATION SEEMS TO BE SETTING UP RIGHT ALONG THE I35 CORRIDOR FROM MCPHERSON TO THE OK STATE LINE. THESE STORMS WILL THEN MOVE TO THE EAST DURING THE EVENING AND AFFECT AREAS TO THE EAST OF THE FLINT HILLS. WEDNESDAY... LOW PRESSURE SYSTEM WILL SLOWLY BE LIFTING TO THE NORTHEAST DURING THE DAY AND WE WILL STILL EXPERIENCE SOME WRAP AROUND RAIN. SOME ISOLATED STORMS ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE SEVERE. EXTENDED... VERY LITTLE CHANGE TO THE EXTENDED. A WEAK SYSTEM MOVES THROUGH ON FRIDAY. HOWEVER...LITTLE CHANCE FOR PRECIPITATION LOOKS TO BE ON TAP FOR THE AREA AT THIS TIME. WE WILL HAVE TO MONITOR FOR POSSIBLE UPDATES THOUGH. OTHERWISE...A NICE WARMING TREND OCCURS THROUGH THE TIME FRAME. CHANCE && AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS ARE EXPECTED TO DEVELOP AND AFFECT MUCH OF THE AREA LATE TONIGHT INTO TUESDAY MORNING...AS A MOIST SOUTHEAST SURFACE FLOW DEVELOPS IN ADVANCE OF STRENGTHENING SURFACE LOW ACROSS THE HIGH PLAINS. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED BY LATE THIS AFTERNOON AND EVENING ALONG EITHER THE OLD SYNOPTIC FRONT ACROSS SOUTH CENTRAL KANSAS...OR REMNANT OUTFLOW BOUNDARY ACROSS NORTH CENTRAL OKLAHOMA. THEREFORE WILL PLACE VCTS AT KICT KHUT AND KCNU. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 61 71 / 50 50 50 50 HUTCHINSON 63 81 59 69 / 50 50 60 60 NEWTON 64 81 60 69 / 50 50 60 50 ELDORADO 65 82 61 70 / 50 50 60 50 WINFIELD-KWLD 66 82 62 73 / 50 50 40 40 RUSSELL 60 77 57 65 / 50 50 70 60 GREAT BEND 61 78 57 66 / 50 50 60 60 SALINA 62 80 59 67 / 50 50 70 60 MCPHERSON 63 80 59 68 / 50 50 70 60 COFFEYVILLE 68 82 65 76 / 60 40 60 50 CHANUTE 66 82 64 73 / 50 40 60 50 IOLA 65 82 63 72 / 50 40 70 60 PARSONS-KPPF 67 82 65 75 / 60 40 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 23, 2:58 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT MON MAY 23 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 258 PM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH THE AFTERNOON AND EVENING HOURS...PRIMARILY TO THE SOUTH OF HIGHWAY 50. THE PRIMARY THREAT WILL BE HAIL AND HEAVY RAINS WITH THE STORMS THAT DEVELOP. HOWEVER...A FEW STORMS ALONG THE OKLAHOMA BORDER HAVE THE POTENTIAL TO BE A BIT STRONGER DUE TO A MORE FAVORABLE ENVIRONMENT. THESE STORMS WILL HAVE THE POTENTIAL TO ROTATE... WHICH COULD PRODUCE HAILSTONES UP TO 2 INCHES IN DIAMETER AND POSSIBLY PRODUCE AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY NIGHT ACROSS THE AREA WITH TENNIS BALL SIZED HAIL DAMAGING WINDS TO 60 TO 70 MPH AND EVEN A FEW STRONG TORNADOES. IF A TORNADO DEVELOPS...IF COULD BE A STRONG LONG TRACK TORNADO. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FROM MID-AFTERNOON INTO THIS EVENING...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, May 23, 3:54 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 354 PM CDT MON MAY 23 2011 KSZ100-232130- LABETTE- 354 PM CDT MON MAY 23 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE COUNTY... AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF EDNA...OR 6 MILES SOUTH OF ALTAMONT...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HAYES
Local storm report, May 23, 4:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 5 W OSWEGO 37.17N 95.20W
05/23/2011 E0.75 INCH LABETTE KS PUBLIC
&&
DUNTENLocal storm report, May 23, 4:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 8 S WELLINGTON 37.16N 97.40W
05/23/2011 E2.75 INCH SUMNER KS LAW ENFORCEMENT
&&
DUNTENLocal storm report, May 23, 4:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 1 S WELLINGTON 37.26N 97.40W
05/23/2011 E1.00 INCH SUMNER KS TRAINED SPOTTER
&&
DUNTENLocal storm report, May 23, 4:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 2 W WELLINGTON 37.27N 97.43W
05/23/2011 E1.25 INCH SUMNER KS TRAINED SPOTTER
REPORT WAS LOCATED AT HIGHWAY 160 AND INTERSTATE 35.
&&
DUNTENLocal storm report, May 23, 5:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL WELLINGTON 37.27N 97.40W
05/23/2011 E0.88 INCH SUMNER KS EMERGENCY MNGR
REPORT WAS TAKEN AT THE EOC.
&&
DUNTENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| May 23, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| May 23, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 44 min |
| May 23, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 55 min |
| May 23, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 53 min |
| May 23, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 63 min |
| May 23, 7:37 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 53 min |
| May 23, 7:49 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| May 23, 7:59 AM CDT | Areal Flood Warning | ICT | Labette | 6 hr |
| May 23, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 44 min |
| May 23, 3:18 PM CDT | Areal Flood Warning | ICT | Labette | 22 hr |
| May 23, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 9 min |
| May 23, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.